Missouri, 2022

Winter Storm and Winter Weather in Missouri, February 23 to 24, 2022

February 23 to 24, 2022 · NWS PAH · 11 events in 11 counties and zones

Most of southeast Missouri received a winter storm, consisting of two periods of sleet and freezing rain. The winter storm area included all but the two Mississippi River counties bordering Kentucky.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Most of southeast Missouri received a winter storm, consisting of two periods of sleet and freezing rain. The winter storm area included all but the two Mississippi River counties bordering Kentucky. Within the winter storm area, a period of sleet and freezing rain occurred during the evening of the 23rd, followed by a more significant round of wintry precipitation on the 24th. Ice accumulations ranged from one-quarter to one-third inch, along with one-half to three-quarters inch of sleet. The precipitation on the 24th was accompanied by frequent thunder and lightning at times. Driving conditions were hazardous. Isolated power outages occurred due to tree damage from freezing rain accretion. Hundreds of customers were without power at the peak of the outages. Over the Kentucky border counties of New Madrid and Mississippi, there was only one round of impactful winter precipitation. This round occurred on the evening of the 23rd, causing travel hazards during the evening commute. The accumulations of sleet and freezing rain in these areas, including New Madrid, were generally below one-quarter inch. Temperatures on the 24th were just warm enough for little or no impact from the precipitation in this area.

The wintry precipitation was caused by a moist southwest flow aloft, associated with a 500 mb trough over the western Plains. At the same time, surface high pressure advancing from the northern Plains produced a cold northerly surface wind. The cold low levels enabled the precipitation to stay freezing rain and sleet over most of southeast Missouri, but temperatures inched above freezing around New Madrid. The second round of precipitation on the 24th was enhanced by a low pressure center that tracked northeast across Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 4:48 AM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Feb 23, 4:48 AM CST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
448 AM CST Wed Feb 23 2022

.SHORT TERM...(Today through Thursday night)
Issued at 356 AM CST Wed Feb 23 2022

The short term forecast period is focused on a wintry mix system
that will affect the Quad State region from this afternoon through
Thursday night. For Land Between the Lakes and locations further
east in Western Kentucky, this system will primarily be rain.
Elsewhere, a mix of precipitation types is likely. The Winter Storm
Warning remains over the western half of the CWA, but will be
adjusted to begin at noon today. Roughly a column of counties east
of the warning will be placed in a Winter Weather Advisory. Amounts
in the Evansville Tri-State area are low enough that the current
thinking is to use an SPS to address wintry precipitation issues
there. Further adjustments to winter products may be needed.

High pressure in the Northern Plains will slowly advance
southeastward towards the Quad State, bringing a northerly component
to surface winds. At the same time, flow above 1 km will be mainly
southwesterly following the mid and upper-level flow from a Mountain
West trough to an eastern ridge, bringing in warm air aloft and
significant moisture advection. Models continue to put PW and IVT at
2 standard deviations above normal tonight through Thursday
afternoon. The lowest km inversion will enable freezing rain and
sleet with this system.

The remaining boundary from the previous system will remain from
East Texas to the Southern Appalachians. This tilts back into
Tennessee later today, allowing for low pressure to follow that
path, bringing precipitation to the area through two main pulses.
The first arrives this afternoon in SEMO and quickly advances into
the Quad State. A significant portion of models quickly begin with
frozen precipitation (freezing rain or sleet) in SEMO, and with more
daytime cloud cover becoming likely, temperatures have been limited
so that by mid-afternoon, most of SEMO will be below freezing in the
forecast. By this evening the precip becomes more widespread across
the Quad State.

The most recent model runs suggest a faster intrusion of the high
pressure and surface cold air, which also shifts QPF amounts lower
as the path of highest precipitation is displaced to the southeast.
This will also lessen some of the potential for flooding issues to
develop. Far Western Kentucky is likely to cool enough for freezing
rain to begin near sunset or within a couple hours after. While
temperatures are expected to be below freezing for Southern Illinois
and near freezing for Southwest Indiana, QPF amounts will be
low and frozen accumulations will be slow to add up.

The second surge of moisture will reach South Central Missouri
Thursday morning, and then spread across the entire Quad State
during the afternoon and evening hours before departing Thursday
night. PoPs are near 100% for this part of the event. Temperatures
will be slow to rise Thursday and the forecast continues to be
adjusted to the colder side, but temperatures are likely to warm at
least a couple degrees above freezing everywhere except perhaps the
far northwestern portions of the forecast area. During this second
wave, freezing rain and sleet will be focused on the Ozark Foothills
and northwestern portions of Southern Illinois. Much of Western
Kentucky is in a marginal risk of excessive rainfall on Thursday,
with a tiny sliver in the KY Pennyrile in a slight risk ERO. A
slight chance of thunder from elevated convection remains for
portions of Western Kentucky Thursday but no strong to severe storms
are anticipated.

For the evening and overnight hours, temperatures will drop below
freezing, but the moisture plume will be shifting out of the Quad
State, leaving little to fall as frozen precipitation for the end of
the event. Lows bottom out Thursday night in the lower 20s for the
Ozark Foothills to near freezing for the KY Pennyrile.

.LONG TERM...(Friday through Tuesday)
Issued at 356 AM CST Wed Feb 23 2022

The extended section of this forecast package begins with a leading
shortwave trough axis moving east over the WFO PAH forecast area and
the upper level flow becoming zonal behind it, with an elongated
west-east trough axis parallel to the flow. This trough axis extends
from the east coast westward to northern Utah. At the surface a
broad area of high pressure is centered over eastern Kansas and
Oklahoma.

Through the weekend, the aforementioned elongated trough axis will
bodily drift south, sharpening the ridge axis over the WFO PAH
forecast area, maintaining cold air advection across the area through
early Sunday, keeping temperatures suppressed some 10 to 15 degrees
below normal. There is some model differences compared to the NBM on
Sunday as to the strength and persistence of the upper trough axis
versus the building ridge from the west.  For now, utilized a blend
of the NBM and the ECMWF for temperatures still keep temperatures up
to five degrees below normal into Monday.

From Tuesday through Wednesday, increased temperatures up to 10
degrees above normal, as the ridge builds in from the southwest,
increasing thickness and pushing the tighter zonal flow gradient
further to the north.

Some of the guidance pushes a low QPF shortwave along the base of
the faster zonal flow on Tuesday Night.  The NBM guidance generates
a low QPF event during this time period.  At this time, given the
variability of the model solutions for the Tuesday night time
period, have very low (30%) forecast confidence on this
precipitation event. Having said that, will keep a small pop/QPF
mention in to address collaborative consistency with surrounding
offices to the east and west.

&&

.AVIATION...
Issued at 447 AM CST Wed Feb 23 2022

A mix of MVFR and VFR ceilings can be expected during the first
12 hours of the 12z Wednesday WFO PAH TAF issuance. Once the mixed
precipitation (Rain, Freezing Rain, Sleet) moves in this afternoon
and into tonight, ceilings will drop to the upper IFR to lower
MVFR category through the remainder of the forecast period.
Visibilities will range from VFR to IFR once the wintry
precipitation moves across the TAF sites, with Freezing rain and
sleet becoming and issue at times.

With surface temperatures expected to main near or below
freezing, some ice accumulation is possible on aircraft, without
treatment later tonight and Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning from noon today to 6 PM CST Thursday for
     ILZ075-080-081-084-085-088-089-092>094.

     Winter Weather Advisory from noon today to 6 PM CST Thursday for
     ILZ082-086-087-090-091.

MO...Winter Storm Warning from noon today to 6 PM CST Thursday for
     MOZ076-086-087-100-107>112-114.

IN...None.
KY...Winter Storm Warning from noon today to 6 PM CST Thursday for
     KYZ001>006.

     Winter Weather Advisory from noon today to 6 PM CST Thursday for
     KYZ007>010.

&&

SHORT TERM...ATL
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Feb 23, 12:10 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1210 PM CST Wed Feb 23 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1210 PM CST Wed Feb 23 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Storm Warning and Winter Weather Advisory are in effect for
most of the area tonight. Refer to the warning and statement for
details.

River flooding continues. Refer to the warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Storm Warning and Winter Weather Advisory continue
through Thursday afternoon. Refer to the Warning and Advisory for
details.

Heavy precipitation may result in additional minor flooding,
primarily across west Kentucky. 1 to 2 inches of rain is possible in
West Kentucky. There may be some rumbles of thunder as well on
Thursday.

River flooding is expected to continue for at least a week for
some river locations. Refer to the warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of winter weather are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Carter

When
February 23, 1:00 PM CST to February 24, 5:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
February 23, 1:00 PM CST to February 24, 5:00 PM CST
Where
Ripley forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Bollinger

When
February 23, 2:00 PM CST to February 24, 5:00 PM CST
Where
Bollinger forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 23, 2:00 PM CST to February 24, 5:00 PM CST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 23, 2:00 PM CST to February 24, 5:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
February 23, 2:00 PM CST to February 24, 5:00 PM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Cape Girardeau

When
February 23, 3:00 PM CST to February 24, 5:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 23, 3:00 PM CST to February 24, 5:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 23, 3:00 PM CST to February 24, 5:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
February 23, 3:00 PM CST to February 24, 6:00 AM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
February 23, 4:00 PM CST to February 24, 6:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002117, 1002119, 1002115, 1002116, 1002120, 1002121, 1002122, 1002123, 1002124, 1002126, 1002127.